South Dakota, 2019

Flooding in South Dakota, May 18 to 31, 2019

May 18 to 31, 2019 · NWS FSD · 3 events in 3 counties and zones

Widespread rainfall from 1 to 2 inches on May 17-18 resulted in rapid rises and flooding of several smaller tributaries across southeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread rainfall from 1 to 2 inches on May 17-18 resulted in rapid rises and flooding of several smaller tributaries across southeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 5:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 5:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
622 AM CDT Sat May 18 2019

.SHORT TERM...(Today and Tonight)
Issued at 308 AM CDT Sat May 18 2019

Showers and thunderstorms moving through quickly early this morning
with some short lived heavy rain and wind gusts to around 40 mph the
main concerns. Once this moves through drier air in the mid and
upper levels will keep most of the area dry today. The exception
will be the far eastern CWA this afternoon where a little surface
based instability may allow scattered showers and thunderstorms to
develop. A more organized area of rain and thunderstorms is likely
to spread north as well as the upper level wave pivots northward
into Iowa. This will aid in setting up a bit of a trowal which will
bring an increase in rain chances to the area late Saturday night
into Sunday. The highest chances will be across southwest MN. An
isolated severe storm is possible late this afternoon into the
evening near Storm Lake and Spencer IA but the chances are fairly
low.

Temperatures will be a bit warmer in some locations today as the
system wraps up and westerly winds develop. The area will be
fighting stratus through the day so peak mixing is not expected.
However with mixing most areas will climb into the 60s with 70s in
northwest IA. With clouds and an increasing northerly wind lows will
remain in the 40s.

.LONG TERM...(Sunday through Friday)
Issued at 308 AM CDT Sat May 18 2019

By Sunday the precipitation will gradually diminish as the trowal
weakens. Moisture appears as though it will be below the dendritic
layer so spotty showers should be the main threat. The models do
indicate some very weak instability to support the showers with only
scattered coverage. It will still be a cold day with north winds 15
to 25 mph and highs in the 40s. Precipitation will not be heavy and
thunderstorms are not expected.

Sunday night into Monday a fast moving ridge aloft will move through
as the wave exits. This should bring a period of drier conditions,
but unfortunately it will still be on the cool side with highs in
the 50s. The models are a little slower moving this ridge through so
the rain chances spreading northeast into the area may hold off
until the afternoon.

Monday night through Tuesday night will be our next round of rain
and thunderstorms. Low pressure will crash onto the Western High
Plains late Monday night into Tuesday morning and increase south to
southeast low to mid level flow into the region. While moderate to
heavy rainfall appears likely with this system severe weather
chances look to remain low. The latest model soundings show near
moist adiabatic conditions which do not support strong updrafts.
Tuesday will again see highs in the 50s.

Wednesday through Friday sees some decent model divergence so we
will have decreased confidence. Overall appears that the low will
lift north of the area then drift east, but not all runs lift the
low north of the area. If it does we will see highs in the 60s and
lower 70s but if not it would be at least 10 degrees cooler and
there would be better chances for daytime rainfall. Will have a good
chance for rain in Thursday night but again, confidence4 marginal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 617 AM CDT Sat May 18 2019

Low pressure will move through the area today and northwest winds
will develop on the backside of the system. This will usher MVFR
to IFR ceilings into the area. There is a chance for thunderstorms
after 21Z today, mainly east of highway 60. Gusty northwest winds
can be expected Saturday night into Sunday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, May 18, 2:34 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Sat May 18 2019

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-190845-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
334 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional heavy rainfall and with thunderstorms are possible next
week, with Monday afternoon into Wednesday morning and Thursday
into Friday looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-190845-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-
Murray-Cottonwood-Nobles-Jackson-
334 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become possible again late this
afternoon and evening. An isolated storm could produce quarter
sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms with heavy rainfall are possible next week, with
Monday night into Wednesday morning and Thursday into Friday
looking like the most likely timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Brookings

When
May 18, 7:00 AM CST to May 23, 11:00 PM CST
Where
Brookings County, 2.47 mi W of White to 1.47 mi NNE of (Bkx)brookings Muni
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.430, -96.700

Sixmile Creek above Brookings (gage site SMCS2) climbed above flood stage on two brief instances mid-month. The first crest on May 18 was 1.25 feet above flood stage, before falling below flood stage on May 19. A second venture into flood stage commenced on May 22, with a crest of 0.47 feet above flood stage on May 23. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. A few township roads were also flooded north of Brookings.

Flood, Aurora

When
May 20, 3:30 AM CST to May 31, 11:59 PM CST
Where
Aurora County, 7.67 mi N of Plankinton to 4.91 mi ENE of Plankinton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.830, -98.500

Firesteel Creek near Mount Vernon (gage site MTVS2) reached a peak of 3.39 feet above flood stage on May 24. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

Flood, Davison

When
May 20, 3:30 AM CST to May 31, 11:59 PM CST
Where
Davison County, 9.09 mi NNW of Mt Vernon to 6.53 mi WNW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.840, -98.325

Firesteel Creek near Mount Vernon (gage site MTVS2) reached a peak of 3.39 feet above flood stage on May 24. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain. Minor flooding continued at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831397, 831395, 831396.